Pennsylvania, 2008

Flash Flood in Pennsylvania, July 7, 2008

July 7, 2008 · NWS CTP · 1 event in 1 county or zone

Slow moving thunderstorms produced heavy rain and flash flooding across northwestern Lancaster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Slow moving thunderstorms produced heavy rain and flash flooding across northwestern Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 7, 6:48 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 7, 6:48 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
748 PM EDT MON JUL 7 2008

.SYNOPSIS...
A WEAK UPPER LEVEL LOW PRESSURE AREA OVER THE CENTRAL APPALACHIANS
WILL DRIFT SLOWLY TO THE EAST...REACHING THE DELMARVA PENINSULA
TUESDAY EVENING. THIS WILL PROVIDE THE REGION WITH WARM...HUMID
AND UNSETTLED CONDITIONS THIS AFTERNOON AND EVENING. A COLD FRONT
WILL SWEEP ACROSS THE STATE WEDNESDAY...BRINGING MORE NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS. COOLER AND DRIER AIR WILL
MOVE INTO THE REGION FOR LATE THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS THE STATE. THE GREATEST FOCUS IS ALONG THE RIDGES
OF THE ALLEGHENY FRONT... BUT OTHER ISOLATED SHOWERS ARE
POSSIBLE JUST ABOUT ANYWHERE THROUGH THE EVENING. THESE SHOWERS
ARE PRODUCING VERY HEAVY RAIN WHERE THEY DO FORM... AS WE RECEIVED
0.66 OF RAIN IN ABOUT 15 MIN HERE AT THE OFFICE.

THESE SHOWERS WILL DIMINISH IN COVERAGE AS THE SUN SETS AND WE
SHOULD SEE CLEARING ACROSS THE AREA. EXPECT FOG AND LOW STRATUS TO
FORM AGAIN TONIGHT DUE TO THE CALM WINDS AND HUMID CONDITIONS
ESPECIALLY IN THOSE AREAS THAT RECEIVED RAIN TODAY. WENT ABOVE
GUIDANCE FOR LOWS TONIGHT BECAUSE LAST NIGHT ENDED UP SEVERAL
DEGREES WARMER THAN GUIDANCE AND TONIGHT SHOULD FEATURE SIMILAR
CONDITIONS. IT WILL BE A WARM NIGHT AS THE PREDICTED LOWS ARE NEAR
10 DEGREES ABOVE NORMAL.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
TUESDAY WILL BE A HOT AND HUMID DAY ACROSS THE CWA. THE DEPARTING
SHORTWAVE WILL LEAVE US IN A RELATIVE RIDGE AND AREA OF SUBSIDENCE
FOR MOST OF THE DAY. THE EXTREME NORTHEASTERN PART OF THE AREA MAY
SEE A FEW ISOLATED SHOWERS IN THE LATE MORNING BEFORE THE
SHORTWAVE EXITS THE AREA... EVERYWHERE ELSE SHOULD STAY DRY THROUGH
AT LEAST THE EARLY AFTERNOON WITH MOSTLY SUNNY SKIES. EVEN THOUGH
IT WILL BE DRY IT WILL NOT NECESSARILY BE COMFORTABLE...HIGHS IN
THE UPPER 80S TO NEAR 90 WITH DEW POINTS OF 65-70 WILL MAKE IT
FEEL LIKE A STICKY SUMMER DAY FOR MOST AREAS. OUR NEXT COLD FRONT
WILL APPROACH THE AREA LATE TUESDAY. A FEW STORMS MAY BUBBLE UP
OUT AHEAD OF THE MAIN FRONT WITH CAPES LIKELY TOPPING 1000 J/KG...
BUT THE LACK OF A FORCING MECHANISM AND THE SHORTWAVE RIDGING SHOULD KEEP
THESE LATE AFTERNOON STORMS ISOLATED AND MAINLY CONFINED TO
WESTERN AREAS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
ZONAL FLOW CONTINUES TO BE FORECAST FOR THE CONUS THROUGH THE LONG
TERM PERIOD...WITH A STRONG JETSTREAM RIDING ALONG THE U.S./CANADIAN
BORDER AND WEAK UPPER RIDGING WITH LITTLE FLOW DOMINATING THE SRN
U.S.

THE JETSTREAM IS FCST TO BUCKLE A BIT AND BRING A COLD FRONT THROUGH
THE NERN U.S. ON WEDNESDAY. ACCORDINGLY...HAVE MAINTAINED THE
HIGH CHC TO LIKELY POPS IN THE DIGITAL DATABASE FOR TUESDAY NIGHT
AND WEDNESDAY ACROSS PARTS OF THE CWA.

PASSAGE OF THE FRONT WILL BRING A BRIEF COOL DOWN...WITH NEAR
NORMAL OR SLIGHTLY BELOW NORMAL TEMPERATURES FORECAST FOR THURSDAY
AND FRIDAY. IT WILL BE BIT DRIER TOO ON THURSDAY AND FRIDAY...IN TERMS OF
LESS CONVECTIVE ACTIVITY AND SLIGHTLY LOWER DEWPOINTS. HOWEVER...VERY
WARM AND MORE HUMID AIR /TYPICAL OF MID SUMMER/ WILL RETURN FOR
THIS COMING WEEKEND AS HEIGHTS RISE OVER THE REGION...WITH THE
588DM HEIGHT CONTOUR FORECAST TO PUSH NORTH INTO PA LATER FRIDAY.

ANOTHER SHORT WAVE TROF IS FORECAST TO SUPPORT A FRONTAL PASSAGE
SUNDAY OR NEXT MONDAY. HAVE INTRODUCED LOW CHANCE POPS FOR BOTH
DAYS TO COVER TIMING UNCERTAINTIES THIS FAR INTO THE FUTURE.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS EXPECTED...STORMS WERE MORE WIDESPREAD TODAY. I HAD TEMPO
THEM YESTERDAY BETWEEN 19Z AND 23Z. MOST OF THE ACTIVITY IS
WEAKENING...EXPECT FOR THE LOWER SUSQUEHANNA VALLEY. EXPECT
THINGS TO BE MAINLY OVER BY MIDNIGHT. FOG WILL BE A PROBLEM
LATER...AS IT WAS LAST NIGHT. EXPECT MVFR AND IFR CONDTIONS
LATER TONIGHT.

FOR TUE...EXPECT THINGS NOT TO BE BE BAD...AS WE WILL BETWEEN
THIS SYSTEM AND THE COLD FRONT TO THE WEST. MOST AREAS SHOULD
BE VFR BY MID TO LATE MORNING...BUT HAZE COULD LINGER INTO
THE EARLY AFTERNOON ACROSS THE SUSQUEHANNA VALLEY.

LOOKS LIKE THE FRONT MAY COME IN FASTER NOW...THUS TUESDAY
NIGHT...LOOKING AT A GOOD CHC OF SHOWERS AND STORMS ACROSS
WESTERN SECTIONS...WITH MVFR CONDITIONS.

FOR WED...TIMING MAY TAPER THREAT OF STRONG TO SEVERE STORMS...
HAVE TO WATCH FOR A DOUBLE FRONT...850 MB TEMP GRADIENT WOULD
SUPPORT A STRONG SECONDARY FRONT LATE WED NIGHT AND EARLY
THU ACROSS N PA.

EXTREMELY WARM AIR IS ADVECTED BACK TOWARDS THE AREA N AND W
OF CENTRAL PA FOR LATE IN THE WEEK...A STRONG SIGNAL OF A SHOT OF
HOT AND HUMID AIR...EVEN IF IT IS BRIEF...AND POTENTIAL FOR
EXTREME MCS SYSTEMS. ALSO GOT THE HURRICANE SEASON OFF TO A FAST
START. THUS THU AND FRIDAY MAY BE THE BEST CHC OF HAVING NICE VFR
CONDITIONS FOR AVIATION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...CHENARD
SHORT TERM...CHENARD
LONG TERM...GARTNER
AVIATION...LACORTE/MARTIN
Hazardous weather outlook, Jul 7, 3:02 AM EST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 AM EDT MON JUL 7 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
402 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON
WEDNESDAY...ESPECIALLY OVER THE EASTERN HALF OF THE STATE AS A
COLD FRONT SLIDES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 4:37 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
537 PM EDT MON JUL 7 2008

PAZ063-072200-
CUMBERLAND-
537 PM EDT MON JUL 7 2008

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CUMBERLAND COUNTY...

AT 531 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED OVER CARLISLE...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CARLISLE SPRINGS AROUND 545 PM AND HOGESTOWN
AROUND 600 PM.

FORECASTER: KF
Special weather statement, Jul 7, 5:26 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT MON JUL 7 2008

PAZ059-066-072300-
LANCASTER-LEBANON-
626 PM EDT MON JUL 7 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEBANON AND NORTH
CENTRAL LANCASTER COUNTIES...

AT 618 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED OVER AKRON...MOVING NORTHEAST AT 7 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR EPHRATA AROUND 635 PM AND DENVER AROUND 700
PM.

FORECASTER: KF
Special weather statement, Jul 7, 5:31 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT MON JUL 7 2008

PAZ059-066-072300-
LANCASTER-LEBANON-
631 PM EDT MON JUL 7 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LANCASTER AND
SOUTHEASTERN LEBANON COUNTIES...

AT 627 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED OVER LITITZ...MOVING NORTH AT 12 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BRICKERVILLE AROUND 640 PM AND
KLEINFELTERSVILLE AROUND 700 PM.

FORECASTER: KF
Special weather statement, Jul 7, 5:47 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
647 PM EDT MON JUL 7 2008

PAZ028-056-072315-
JUNIATA-PERRY-
647 PM EDT MON JUL 7 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JUNIATA AND CENTRAL
PERRY COUNTIES...

AT 643 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 15 MILES SOUTHEAST OF LEWISTOWN...
MOVING NORTHEAST AT 12 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ICKESBURG AROUND 700 PM AND THOMPSONTOWN
AROUND 715 PM.

FORECASTER: KF
Special weather statement, Jul 7, 7:21 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 PM EDT MON JUL 7 2008

PAZ041-046-080045-
NORTHERN LYCOMING-SOUTHERN LYCOMING-
821 PM EDT MON JUL 7 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LYCOMING COUNTY...

AT 816 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR GARDEN VIEW...MOVING EAST AT 9
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LOYALSOCKVILLE AROUND 845 PM.

FORECASTER: KF
Special weather statement, Jul 7, 7:50 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
850 PM EDT MON JUL 7 2008

PAZ004-080115-
WARREN-
850 PM EDT MON JUL 7 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN COUNTY...

AT 845 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED OVER WARREN...MOVING EAST AT 8 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND LOW LAYING
FIELDS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CLARENDON AROUND 910 PM...AND RUSSELL
AROUND 915 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

FORECASTER: MARTIN

The radar

The State College radar (KCCX), 143 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lancaster

When
July 7, 8:16 PM EST to 11:59 PM EST
Where
Lancaster County, 4 mi WSW of Elizabethtown to 4 mi N of Mt Joy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.128, -76.670

Thunderstorms with heavy rain caused flooding across northwestern Lancaster County. Flooded roadways were reported in West Donegal and Mt. Joy Townships, including Rutts Road, Maytown Road, Campus Road and Hershey Quarry Road. Flooding was also reported in Manheim and near Lititz on Route 772. A water rescue was performed in Donegal Township at 2151 EST. There were no injuries.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102473.